Alendronic acid & Adcal D3

Good morning. Just back from the G.P who wanted a word after recent dexa scan. I have been prescribed the above, after reading the leaflet about the Alendronic acid I feel cautious about taking it. I take Naproxen and 3 DMARDS don't really want more pills at 52 but concerned about side effects.

Has anyone had any problems with this at all please.

G.p said I had oesteopenia and without treatment would get osteoporosis in a couple of years. He also said he didn't know I have had two depot steroid injections May and July and said he thought these were not given anymore. Says a lot about communication and reading patients letters from the hospital.

I was prescribed calcium tablets after a scan 7 years ago but a locum at the Rheum clinic told me to stop taking it about 2 years later.

Lesson to learn is take control and check everything yourself. I did work in PALS a few years ago but somehow when it is you receiving treatment you do not help yourself as much.

Thank you all your experiences would be appreciated. Not going to start them until monday to give the mtx nausea time to settle.

15 Replies

  • I've been on alandronic for over a year also for ostepaenia. The biggest issue is remembering to take them first thing in the morning, the same day of the week. Although I obey the instructions strictly about staying upright, I still find I'm often nauseous after taking them. This isn't acidity or refllux, just a brief feeling of wanting to throw up. I think that is less difficult than having weak bones so continue. Steroids are very potent at reducing bone density so I would be surprised if anyone continues with that treatment when developing osteoporosis.

  • I too have osteopenia, but although I've been on high dose steroids for vasculitis for the past year, they only prescribed me with Adcal D3.

  • I had my bone density scan in May and was really shocked when the doctor's nurse called me to tell me that I had severe osteoporosis and the doctor wanted me to start on the Alendronic acid immediately. When I got the prescription, you open up this little box and there were 4 pills but this HUGE printout of all the side effects...sigh. I started taking it, but I don't want to. Not sure if I'll keep taking it. It really is a pain to remember to take it first thing each Wednesday morning, with a full glass of water, then wait at least an hour before I can have coffee! :-) My husband is telling me it's better to take it than to fall and have a broken hip, but I don't know. For now I guess I'll keep taking it.

  • Yes I agree on all points. I usually make a coffee and take it back to bed to come round. The days I work a morning shift I would not be able to have breakfast before I leave. The side effects are concerning. Keep me informed how you get along.

  • Hi

    I'm in the same dilemma been on MTX 4yrs,after bone scan prescribed alendronic acid very uneasy about taking it,after 2nd dose Monday morning had a sore throat by evening and a sore on the roof of my mouth. Not sure about taking any more. Like you don't like what I've read about it. Seeing doc in a couple of weeks will have a word.

  • That's not good. I have a Rheum appointment on Wed will ask the Dr then his opinion. It was the clinic that sent me. G.p justgave me the script and said to take these but sit upright for an hour after. Had I known more would have questioned him. Feel ok taking the calcium and vit d.

    Hope you Dr gives you good advice.

  • Hi

    My husband has parkinsons,and was dx with osteoporosis,Al acid was not very practical for him,he has had a zolendronate infusion once a year for the last 3years with no problems. Might be worth asking your Dr about it,

    I will. Good luck. Let me know

  • I was prescribed it with the vitamin D and after alarming feedback about it I stopped taking it.I was then told its to make the vitamin D go to the bones.Dentist told me that if I needed an extraction they would be very cautious as it would be difficult to stop bleeding.I changed to risondrate sodium but it's the same thing

  • I have just been prescribed it for borderline osteoporosis in my lower spine caused by high prolactin levels. I am terrified of taking it and have put it off for a while until I have found out more about it. Got an MRI scan relating to the prolactin issue on Friday so I am not taking it until I have spoken to an Endocrinologist to confirm taking it is necessary/safe. I don't like taking any medication even headache tablets so to be prescribed this is so scary!!

  • Discuss it with your endocrinologist . I know it is worrying taking powerful medications. Think we should ask questions but also take the Drs advise and guidance.

    My Rheum said I can just take the adcal for now. It was my G.p that prescribed the alendronic acid.

    Good luck.

  • I will thank you moomie. I am terrified at the thought of taking these drugs especially when the Dr said 'you can ask 3 doctors and they will all come up with different answers'!! Plus you read so much on the internet that it is so confusing. I will definitely speak to a consultant before doing anything. Better to be safe than sorry as they say.

  • Hi, I was taking these tablets and found they made me feel very unwell.

    i asked to have the infusion instead as I was not happy about putting more toxic drugs through my stomach.

    They agreed and I now have an infusion once a year, with no side effects.

  • Thanks Adelaide1. What does the infusion consist of if you don't mind me asking? Not heard of this method. Sounds a much better option to me!

  • I only took one tablet and felt really sick for two days.

    Like your Westie we have two a 13 year old girl and a 3 year old boy.

    They are such characters. Taught the boy to take my socks off.

  • Appointment at hospital, 30 minute infusion through a cannula, 15 minute flush...job done!

You may also like...